Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 49, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2019, 9:48 AM CDT for 4 counties in South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2019, 9:48 AM CDT (14:48 UTC)
- Expired
- Jul 12, 2019, 10:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Aurora County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 9:50 AM CDT | HAIL 1 | 10 S Wessington Springs, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1703 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
948 WUUS53 KFSD 121448 SVRFSD SDC003-035-073-111-121515- /O.NEW.KFSD.SV.W.0049.190712T1448Z-190712T1515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 948 AM CDT Fri Jul 12 2019 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Northwestern Davison County in southeastern South Dakota... Southwestern Sanborn County in east central South Dakota... Northeastern Aurora County in south central South Dakota... South central Jerauld County in central South Dakota... * Until 1015 AM CDT. * At 947 AM CDT, a severe thunderstorm was located 7 miles west of Storla, or 10 miles north of Plankinton, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Storla around 1000 AM CDT. Mount Vernon and Letcher around 1015 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4384 9868 4398 9858 4390 9811 4367 9824 TIME...MOT...LOC 1447Z 285DEG 30KT 4387 9849 HAIL...1.00IN WIND...<50MPH $$ SG
2 follow-up statements
417
WWUS53 KFSD 121502
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1002 AM CDT Fri Jul 12 2019
SDC003-035-073-111-121515-
/O.CON.KFSD.SV.W.0049.000000T0000Z-190712T1515Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
1002 AM CDT Fri Jul 12 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHWESTERN DAVISON...SOUTHWESTERN SANBORN...NORTHEASTERN AURORA
AND SOUTHERN JERAULD COUNTIES...
At 1002 AM CDT, a severe thunderstorm was located over Storla, or 11
miles northeast of Plankinton, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Mount Vernon around 1010 AM CDT.
Letcher around 1015 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4383 9855 4396 9847 4390 9811 4367 9824
TIME...MOT...LOC 1502Z 285DEG 30KT 4384 9832
HAIL...1.00IN
WIND...60MPH
$$
SG374
WWUS53 KFSD 121512
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1012 AM CDT Fri Jul 12 2019
SDC003-035-073-111-121520-
/O.EXP.KFSD.SV.W.0049.000000T0000Z-190712T1515Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
1012 AM CDT Fri Jul 12 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVISON...
SOUTHWESTERN SANBORN...NORTHEASTERN AURORA AND SOUTHERN JERAULD
COUNTIES WILL EXPIRE AT 1015 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Davison, Sanborn, and Aurora counties until 1045 AM.
LAT...LON 4383 9855 4396 9847 4390 9811 4367 9824
TIME...MOT...LOC 1510Z 285DEG 30KT 4383 9826
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:21 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 12, 6:21 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 621 AM CDT Fri Jul 12 2019 .SHORT TERM...(Today and Tonight) Issued at 312 AM CDT Fri Jul 12 2019 Quiet conditions persist this morning, with increasing upper clouds from convection over the western Dakotas moving into the eastern half of the state. A weak frontal boundary will slowly settle south and east this morning, entering the northwestern portions of the CWA by mid morning, and eventually bisecting the CWA from SW to NE by mid-day. A few lingering showers may be possible along this boundary into mid- day, but chances remain fairly low for development. A hot and humid afternoon is expected as temperatures climb towards the 90s in many locations, and boundary layer moisture begins to pool. High levels MLCAPE values between 2500-3500 J/KG are expected to develop this afternoon. However, there remains just enough of a capping layer, in addition to a lack of synoptic forcing, to suppress or minimize convection later this afternoon. That said, it is possible that given weak frontal convergence and overachieving surface thermal warming, isolated storms could develop along the boundary by early evening. Heat index values are expected to reach 95-100 degrees in areas along the MO River this afternoon. However, conditions may not be widespread enough to warrant an advisory. A more likely convective scenario is that convection will blossom over the western High Plains and Nebraska panhandle later this afternoon as a weak shortwave and band of slightly stronger mid- level flow ejects eastward. This convection, traveling on the edge of modest mid-lvl flow should track to the northeast in the evening. CAMs indicate, and cross sections support, a band of low- level moisture advecting northward later this evening. The approaching shortwave and increasing LLJ should allow for the development of convection along the elevated moisture axis by late evening over after dark. Soundings support steepening mid-lvl lapse rates, and more than sufficient instability for strong convection, however shear remains rather marginal at 25 knots on average. That said, I do see support for a large hail risk in initial updrafts, with increasing DCAPE and 0-3 km shear vectors supporting a risk of some organized strong wind bursts. While slightly lower confidence, will need to watch potential for heavy rain and training storm risks overnight. Storms forming on the elevated boundary will have a tendency to travel parallel to the boundary given flow orientation. PWAT values remain very high (approaching 2" in some locations) and HREF composites support potential for localized 2-4" amounts. WPC excessive rainfall outlook levels could be increased if more consistency in signals appears. .LONG TERM...(Saturday through Thursday) Issued at 312 AM CDT Fri Jul 12 2019 Saturday: Convection may linger well into Saturday morning across northwest Iowa and portions of Minnesota. As a result have lowered temperatures a bit as well as increased cloud cover. We'll remain in a bit of a lull between shortwaves, so will keep PoPs low. More noticeable will be increasing dew points and humidity levels. Sunday: The next shortwave enters the Plains on Sunday, and while there could be an isolated shower to develop on the returning LLJ, chances would favor lower development risks than advertised in broad slight PoPs. Temperatures will climb into the 90s in many areas by Sunday, with dew points again bumped upwards into the lower 70s. Monday-Thursday: Continued hot and humid conditions are expected through much of next week. NBM dew points are again likely too low, and have bumped up afternoon readings a couple degrees each day. This will result in nearly daily heat index values between 95-105 for much of next week. Precipitation chances are a bit more uncertain as models continue to show very subtle waves moving through the broad ridge. Right now, some focus in the Tuesday and Wednesday timeframe for convection appears likely. As far as heat headlines are concerned, risks do begin to rise this weekend, but Saturday morning convection could play a role in keeping readings below criteria. However beginning on Sunday, conditions favor higher chances for advisories or potentially excessive heat warnings given persistence of advisory level conditions next week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 619 AM CDT Fri Jul 12 2019 VFR conditions prevail through much of the daytime hours. We'll likely see an increase in mid-level clouds in Huron this morning, with scattered cumulus field developing by mid-late afternoon as convective temperatures are approached. There is an outside risk of an isolated storm along a frontal boundary late this afternoon, but coverage too low and uncertain to mention. Clouds will increase through the evening, and elevated convection may develop closer to midnight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous weather outlook, Jul 12, 4:40 AM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 440 AM CDT Fri Jul 12 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-130945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 440 AM CDT Fri Jul 12 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Heat index values today will range from 92 to 100 degrees. Isolated thunderstorms may be possible late this afternoon and early evening. A strong to severe storm will be possible with the risks of hail up to one and a half inches and 60 mph winds. An isolated tornado may be possible along a stalled front in Southwest Minnesota. Additional thunderstorms may begin to develop late in the evening and into the after dark hours. Isolated severe storms with hail up to one and a half inches and winds to 60 mph will be possible. Additionally, slow moving thunderstorms will produce a risk for excessive rainfall and localized flooding into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot and humid conditions build through the weekend and into much of next week. Heat index readings will reach the middle to upper 90s Saturday, and range from 95-105 degrees beginning Sunday and continuing through Thursday. Occasional thunderstorm chances will remain in the forecast, especially Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 9:32 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 6 W KIMBALL 43.75N 99.07W
07/12/2019 E0.75 INCH BRULE SD TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:58 AM CDT | River Flood Warning | FSD | Brule | 39 hr |
| Jul 12, 7:58 AM CDT | River Flood Warning | FSD | Bon Homme, Charles Mix | 62 days |
| Jul 12, 10:10 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Miner, Sanborn | 35 min |
| Jul 12, 10:43 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Miner | 32 min |
| Jul 12, 2:37 PM CDT | River Flood Warning | FSD | Moody | 21 days |
| Jul 12, 2:37 PM CDT | River Flood Warning | FSD | Minnehaha, Moody | 21 days |
| Jul 12, 3:14 PM CDT | Severe Thunderstorm Warning | FSD | Union | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.